If you’ve ever suffered from an inflammation in a joint or tendon, your healthcare provider may have prescribed a cortisone injection or a prescription of oral prednisone. These steroid preparations are commonly prescribed and can greatly relieve the symptoms of a painful joint, tendonitis, arthritis, or other bodily discomforts.
Unfortunately, for some women the use of steroids may result in abnormal uterine bleeding. Abnormal uterine bleeding (AUB) is defined as a change in menstrual frequency, duration, and/or volume, as well as bleeding between periods. In postmenopausal women, AUB is defined as bleeding 12 months or more after the cessation of periods.
The use of steroids interferes with the normal regulation of hormones by the hypothalamus, pituitary gland and the ovaries. When this relationship is disrupted, an imbalance of estrogen and progesterone occurs and too much estrogen remains in circulation. This can cause a thickening of the uterine lining, which results in AUB. An episode of AUB can be alarming for women and it warrants an evaluation by your gynecologist to determine the cause.
A comprehensive history is important when evaluating someone with AUB because the presentation can be complicated due to many causal factors. Since the incidence of AUB after steroid use is only 2.5%, and, since bleeding post steroid use many not present right away, it is often not considered a probable cause of abnormal bleeding.
Your gynecologist will perform the testing necessary to exclude a more serious diagnosis of AUB. Lab tests, an ultrasound, and a procedure to test the uterine lining are often recommended. While these procedures may seem unnecessary if your bleeding to due to steroid use, the diagnosis of post-steroid induced AUB is often made retrospectively after all other possible causes have been ruled out.
It is important that you are aware of the potential side effects of all medications you are on, including steroids. Women should be advised of AUB as a potential adverse effect after steroid administration and healthcare providers should be aware of this association when evaluating abnormal uterine bleeding.